ORIGINAL RESEARCH ARTICLE
Analysis of Benzonatate Overdoses Among Adults and Children from 1969–2010 by the United States Food and Drug Administration
- This study was supported by the United States Food and Drug Administration.
For questions or comments, contact Melinda W. McLawhorn, Pharm D, BCPS, LCDR US Public Health Service, Safety Evaluator, Division of Pharmacovigilance-I, US Food and Drug Administration Center for Drug Evaluation and Research, Office of Pharmacovigilance and Epidemiology, 10903 New Hampshire Avenue, Building 22 Room 3469, Silver Spring, MD 20993; e-mail: email@example.com.
To augment the December 2010 United States Food and Drug Administration (FDA) Drug Safety Communication on accidental ingestion of benzonatate in children less than 10 years old by summarizing data on emergency department visits, benzonatate exposure, and reports of benzonatate overdoses from several data sources.
Retrospective review of adverse-event reports and drug utilization data of benzonatate.
The FDA Adverse Event Reporting System (AERS) database (1969–2010), the National Electronic Injury Surveillance System—Cooperative Adverse Drug Event Surveillance Project (NEISS-CADES, 2004–2009), and the IMS commercial data vendor (2004–2009).
Any patient who reported an adverse event with benzonatate captured in the AERS or NEISS-CADES database or received a prescription for benzonatate according to the IMS commercial data vendor.
Measurements and Main Results
Postmarketing adverse events with benzonatate were collected from the AERS database, emergency department visits due to adverse events with benzonatate were collected from the NEISS-CADES database, and outpatient drug utilization data were collected from the IMS commercial data vendor. Of 31 overdose cases involving benzonatate reported in the AERS database, 20 had a fatal outcome, and five of these fatalities occurred from accidental ingestions in children 2 years of age and younger. The NEISS-CADES database captured emergency department visits involving 12 cases of overdose from accidental benzonatate ingestions in children aged 1–3 years. Signs and symptoms of overdose included seizures, cardiac arrest, coma, brain edema or anoxic encephalopathy, apnea, tachycardia, and respiratory arrest and occurred in some patients within 15 minutes of ingestion. Dispensed benzonatate prescriptions increased by approximately 52% from 2004 to 2009.
Although benzonatate has a long history of safe use, accumulating cases of fatal overdose, especially in children, prompted the FDA to notify health care professionals about the risks of benzonatate overdose. Pharmacists may have a role in preventing benzonatate overdoses by counseling patients on signs and symptoms of benzonatate overdose, the need for immediate medical care, and safe storage and disposal of benzonatate.